Minnesota, 2007

Hail and Damaging Winds in Minnesota, August 13, 2007

August 13, 2007 · NWS FGF · 14 events in 5 counties and zones

On the morning of the 13th, one large supercell tracked across southwest Benson County (ND) and western Eddy County (ND). This storm tracked southeast toward northern Barnes County (ND), then weakened as it moved into Cass County (ND).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

On the morning of the 13th, one large supercell tracked across southwest Benson County (ND) and western Eddy County (ND). This storm tracked southeast toward northern Barnes County (ND), then weakened as it moved into Cass County (ND). A second large supercell then developed in Towner County (ND) and tracked toward Thompson, ND. As the second storm moved into southeast Grand Forks County (ND), additional storms developed to the east along and just south of the U.S. Highway 2 corridor in Minnesota. As the second supercell moved across eastern Ramsey and northern Nelson Counties (in ND), it displayed a classic hook echo on radar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 13, 1:28 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 13, 1:28 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
228 PM CDT MON AUG 13 2007

.SHORT TERM...
ONGOING SEVERE WEATHER CONTINUES TO BE THE MAJOR SHORT TERM
ISSUE...THEREFORE WILL KEEP DISCUSSION SHORT. MODELS HAVE HAD A
DIFFICULT TIME WITH THIS SEVERE WEATHER EVENT...SO WILL FOLLOW
MORE OF A PERSISTENCE FORECAST FOR NOW.

TONIGHT...TSTMS THAT INITIALLY FIRED IN THE RUGBY AREA AND TRACKED
DOWN TOWARD NORTHERN BARNES COUNTY HAVE SINCE MOVED TOWARD KFAR
AND THEN INTO WEST CENTRAL MN (AND DIED OFF). SINCE THEN...ANOTHER
COMPLEX IS TAKING OFF NORTHEAST OF KDVL...AND IT IS RIDING TO THE
EAST-SE NOW TOO. MOST OF THIS ACTIVITY STILL LOOKS ANCHORED ABOVE
THE SFC. MODELS SHOW A STRONG 850MB DEW POINT GRADIENT ACROSS
EASTERN ND WITH A SHARP SHOWALTER GRADIENT TOO. OTHERWISE MODELS
ARE SHOWING A FAIRLY STRONG UPPER JET ARCHING INTO THIS AREA TOO
PROVIDING GOOD UPPER LEVEL DIVERGENCE. THESE PARAMETERS SHOULD
CONTINUE TO SHIFT INTO NORTHWEST AND WEST CENTRAL MN LATE THIS
AFTERNOON AND INTO THE EVENING. WILL CONTINUE SEVERE TSTM MENTION
IN THESE AREAS THIS EVENING.

TUE-THU...SFC HIGH PRESSURE BUILDS DOWN FOR TUE WHILE MODELS SHOW
SOME PCPN POTENTIAL ON TUE NIGHT/WED. THERE IS SOME WARM ADVECTION
IN THE RETURN FLOW AND SOME UPPER JET SUPPORT. WILL HOLD OFF ON
ADDING ANY PCPN FOR NOW AND LET LATER SHIFTS REEVALUATE. THE
ACTUAL COLD FRONT LOOKS TO COME THRU LATE WED AFTERNOON INTO THE
EVENING...AND WINDS COULD BE RATHER GUSTY DURING THIS TIME. QUICK
MOVING SYSTEMS COMING THRU...WITH NEXT SFC HIGH DROPPING DOWN FOR
THU.

.LONG TERM (FRI-MON)...
LONG TERM PERIOD WILL BEGIN WITH A SHARP RIDGE EXTENDING OVER THE
NORTHERN ROCKIES AND AN UPPER LEVEL LOW OVER EASTERN HUDSON
BAY...PUTTING THE CWA MAINLY IN A NORTHWESTERLY FLOW PATTERN. EARLY IN
THE PERIOD...A CANADIAN HIGH WILL EXTEND DOWN INTO THE
CWA...BRINGING NORTHERLY SURFACE FLOW WITH TEMPS ABOUT 10 DEGREES
BELOW SEASONAL NORMS. THE CANADIAN HIGH WILL DROP INTO THE GREAT LAKES
REGION BY FRIDAY NIGHT. AFTER THAT...SOME DISAGREEMENT BETWEEN THE
ECMWF AND GFS MODEL RUNS.  GENERALLY TENDING TOWARD THE GFS SOLUTION
AS IT HAS BEEN BETTER AT PICKING UP WAVES COMING ACROSS THE RIDGE
OVER THE LAST WEEK. THE 12Z GFS HAS A SFC LOW DEVELOP OVER MONTANA.
THIS LOW WILL BEGIN TO DRIFT EAST FRIDAY NIGHT...CAUSING SFC WINDS
TO SWITCH MORE SOUTHEASTERLY AND BEGIN A WARMING TREND. THERE WILL
BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND A SLIGHT CHANCE
SATURDAY AS THE AREA OF LOW PRESSURE MOVES INTO NORTH DAKOTA.

&&

.AVIATION...
MAJOR AVIATION ISSUE WILL BE PASSAGE OF COLD FRONT THROUGH THE FORECAST
AREA. AT 18Z...MAIN BOUNDARY WAS IN WEST CENTRAL NORTH DAKOTA WITH
MOST CONVECTIVE ACTIVITY WELL OUT AHEAD OF BOUNDARY IN EASTERN NORTH
DAKOTA. CONVECTION SHOULD CONTINUE THROUGHOUT THE FORECAST AREA
THROUGH THE AFTERNOON...WITH THE GREATEST THREAT ON THE MINNESOTA
SIDE AFTER 19Z. HOWEVER...THERE WILL BE REDEVELOPMENT IN NORTHEAST
NORTH DAKOTA THROUGH THE AFTERNOON (AS INDICATED ON CURRENT RADAR).
TWB ROUTES FROM DULUTH/MINNEAPOLIS TO FARGO WILL SEE THE MOST
CONVECTIVE ACTIVITY. ALTHOUGH VFR CONDITIONS ARE EXPECTED OUTSIDE OF
THUNDERSTORM AREAS...CIGS HAVE BEEN DROPPING TO MVFR IMMEDIATELY
BEHIND THE CURRENT LINE OF STORMS...AND AVIATORS CAN EXPECT AREAS OF
MVFR CIGS MAINLY NORTH OF I-94 ON THE NORTH DAKOTA SIDE OF THE CWA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/SPEICHER
Hazardous weather outlook, Aug 13, 5:07 AM CST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
607 AM CDT MON AUG 13 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
607 AM CDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
AFTERNOON FROM CENTRAL INTO NORTHEAST NORTH DAKOTA AND EXTREME
NORTHWEST MINNESOTA. NONE OF THESE ARE EXPECTED TO BE SEVERE.

A COLD FRONT WILL THROUGH EASTERN NORTH DAKOTA THIS AFTERNOON AND
REACH FAR WESTERN MINNESOTA LATE THIS AFTERNOON. A WARM LAYER
ALOFT IS EXPECTED TO PREVENT THUNDERSTORM FORMATION IN MOST OF
EASTERN NORTH DAKOTA AS THE FRONT MOVES THOUGH...BUT AS IT MOVES
INTO MINNESOTA SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. A
FEW OF THESE STORMS MAY BE SEVERE...WITH THE GREATEST THREAT FOR
SEVERE WEATHER IN AREAS FROM BEMIDJI TO DETROIT LAKES AND FERGUS
FALLS SOUTHEAST TOWARD THE TWIN CITIES. LARGE HAIL AND ISOLATED
TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. THERE
IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON IN NORTHWEST
AND WEST CENTRAL MINNESOTA.

DTR

In the hours before

Local storm report, Aug 13, 3:07 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
407 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             8 NNE PETERSBURG        48.12N 97.93W
08/13/2007  E1.75 INCH       NELSON             ND   CO-OP OBSERVER

&&

WBARRETT
Local storm report, Aug 13, 3:31 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
431 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FUNNEL CLOUD     4 N HATTON              47.69N 97.46W
08/13/2007                   GRAND FORKS        ND   LAW ENFORCEMENT

0425 PM     HAIL             2 W REYNOLDS            47.67N 97.15W
08/13/2007  E1.75 INCH       TRAILL             ND   LAW ENFORCEMENT

            REPORTED BY DEPUTY AT COUNTY ROAD 25.

&&

AH
Local storm report, Aug 13, 3:35 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
435 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             3 S THOMPSON            47.73N 97.11W
08/13/2007  E1.75 INCH       GRAND FORKS        ND   TRAINED SPOTTER

&&

SPEICHER
Local storm report, Aug 13, 3:45 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
445 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             REYNOLDS                47.67N 97.11W
08/13/2007  E1.75 INCH       TRAILL             ND   PUBLIC

&&

SPEICHER
Local storm report, Aug 13, 3:56 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
456 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             ELDRED                  47.68N 96.78W
08/13/2007  M0.50 INCH       POLK               MN   PUBLIC

            5/8 INCH HAIL REPORTED IN ELDRED FROM PUBLIC...RELAYED BY
            POLK CO EMERGENCY MANAGER

&&

SPEICHER
Local storm report, Aug 13, 4:12 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
512 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             8 E REYNOLDS            47.67N 96.94W
08/13/2007  E1.50 INCH       TRAILL             ND   TRAINED SPOTTER

            SPOTTER INDICATED 7 MINUTES OF 1.25 HAIL WITH EMBEDDED
            1.5 HAILSTONES.

&&

AH

The radar

The Fargo/Grand Forks radar (KMVX), 72 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
August 13, 4:15 PM CST
Where
Polk County, 2.13 mi NNE of Melvin
Measured
0.75 in hail
Reported by
Public
Coordinates
47.660, -96.390

Hail, Polk

When
August 13, 4:30 PM CST
Where
Polk County, 1.16 mi SE of Mentor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.690, -96.130

Dime to quarter sized hail fell near Maple Lake.

Hail, Polk

When
August 13, 4:54 PM CST
Where
Polk County, 5.1 mi ENE of Mc Intosh
Measured
0.88 in hail
Reported by
Public
Coordinates
47.660, -95.800

Hail, Clearwater

When
August 13, 5:18 PM CST
Where
Clearwater County, 1.86 mi E of Pine Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
47.680, -95.490

Thunderstorm Wind, Wadena

When
August 13, 5:30 PM CST
Where
Wadena County, 0.48 mi E of Sebeka
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.630, -95.090

Several trees were blown down.

Hail, Wadena

When
August 13, 5:35 PM CST
Where
Wadena County, 2.52 mi NE of Oylen
Measured
0.75 in hail
Reported by
Public
Coordinates
46.610, -94.770

The hail was accompanied by 40 to 50 mph wind gusts (estimated).

Hail, Wadena

When
August 13, 5:35 PM CST
Where
Wadena County, 0.84 mi NW of Nimrod
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
46.640, -94.880

The hail was 3 inches deep.

Thunderstorm Wind, Hubbard

When
August 13, 5:45 PM CST
Where
Hubbard County, 5.25 mi E of Hubbard
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.820, -94.910

Tree damage was reported near Duck Lake.

Thunderstorm Wind, Wadena

When
August 13, 5:45 PM CST
Where
Wadena County, 1.46 mi NNW of Huntersville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.790, -94.890

Tree damage was reported near Duck Lake.

Hail, Beltrami

When
August 13, 5:52 PM CST
Where
Beltrami County, 5.53 mi WSW of Puposky
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
47.650, -95.010

The hail fell on highway 89 near Deer Lake.

Hail, Clearwater

When
August 13, 6:05 PM CST
Where
Clearwater County, 8.68 mi NE of Clearbrook
Measured
1.25 in hail
Reported by
Public
Coordinates
47.790, -95.290

Hail, Beltrami

When
August 13, 6:06 PM CST to 6:09 PM CST
Where
Beltrami County, 0.47 mi W of Debs
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
47.730, -95.130

Hail, Beltrami

When
August 13, 6:30 PM CST
Where
Beltrami County, 2.81 mi N of Birchmont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.590, -94.890

Hail, Beltrami

When
August 13, 6:55 PM CST
Where
Beltrami County, 1.38 mi S of Tenstrike
Measured
1.25 in hail
Reported by
Public
Coordinates
47.630, -94.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48586, 48587, 48588, 48589, 48600, 48590, 48591, 48598, 48599, 48592, 48593, 48594, 48595, 48596.